Archived

This topic is now archived and is closed to further replies.

CountYourselfIn

Lantus - hitting vein during injection

13 posts in this topic

HOLY ****!! I take Lantus every single night (for the last 7 years, possibly longer) and *knock on wood*, I can't remember anything like this ever happening. How scary! I'm glad you're okay!

Share this post


Link to post
Share on other sites

Yup! It was pretty scary. Thank you guys for the concern - really. :o

 

I'm still reading up on it, and apparently, this is extremely common with Lantus.

 

Here's another person's story/warning.

 

Diabetes - Lantus lows

 

"The result, when I hit a vessel in my leg, was a drop in blood sugar from 180 to 30 in 1/2 hour!"

Share this post


Link to post
Share on other sites

If you are hitting a vein, either your technique is wrong or your needles are too long. You should be injecting into pinched-up skin, making it impossible to hit a vein.

janice21475 and BlueSky like this

Share this post


Link to post
Share on other sites

Glad you're ok, CYI. It's not usually all that common to hit a major blood vessel when injecting. What area of the body where you injecting into? What length of needle are you using?

 

With all due respect to the author of the "opinion piece" you linked to just above, the space would have been used better in suggesting correct injection practices to help avoid this, once the problem was outlined.

 

If you're concerned about this in the future, consider switching to syringes so that you can draw before injecting, to check if a vessel was hit.

janice21475 likes this

Share this post


Link to post
Share on other sites
If you are hitting a vein, either your technique is wrong or your needles are too long. You should be injecting into pinched-up skin, making it impossible to hit a vein.

 

wrong26.jpg

 

Check. Will figure out what's wrong w/ my technique and improve.

 

What area of the body where you injecting into? What length of needle are you using?

 

Abdomen. 12.7mm. 5 and 8mm can leave insulin bubbles under the skin for me, so I opted for the bigguns.

Share this post


Link to post
Share on other sites

it doesn't necessarily mean your doing something wrong. i was on lantus for about 4 years and this happened to me about once a year. it got to be that if any kind of knot formed after taking my injection i knew i was gonna be in trouble. the ordeal should only last about 3 hours, but if you're taking you lantus in the evening, that can be kind of a drag.

Share this post


Link to post
Share on other sites
This happened to me yesterday; I thought it'd be relevant to share:

 

Lantus in vein - Diabetes - Adult Type II - MedHelp

 

Problems with Lantus and sporadics hypoglycemia - Diabetes - Juvenile - MedHelp

 

Watch out for those veins if you're shooting Lantus...

 

I went from 6.2 to 1.9 in about 20mins. :eek:

I know why I was told when injecting, to insert all the way, then pull out a little, look for blood, befor I injected the insulin. Just think where you woul have been if it had been one of the fast acting ones. V.G. reason to not get over confident.

Share this post


Link to post
I know why I was told when injecting, to insert all the way, then pull out a little, look for blood, before I injected the insulin. Just think where you would have been if it had been one of the fast acting ones. V.G. reason to not get over confident.

 

Well that's the thing, apparently that's the nature of Lantus - you inject it, it crystallizes, and gradually these crystals come apart, releasing insulin slowly. When You hit a blood vessel/vein, it doesn't have a chance to crystallize, and is essentially just regular fast acting.

 

Of course that's an extremely vague and unscientific explanation. Can anyone else chime with more detail?

Share this post


Link to post
Share on other sites
Well that's the thing, apparently that's the nature of Lantus - you inject it, it crystallizes, and gradually these crystals come apart, releasing insulin slowly. When You hit a blood vessel/vein, it doesn't have a chance to crystallize, and is essentially just regular fast acting.

 

Of course that's an extremely vague and unscientific explanation. Can anyone else chime with more detail?

 

That's pretty much it. I went on the pump last year and I don't miss taking those Lantus injections. All of my severe lows in the past several years were brought on by a bad Lantus injection... and I was only taking 16u once a day.

Share this post


Link to post
Share on other sites

Glad I found this thread.

 

This happened to me last night when taking my Lantus shot, I was injecting on side of lower thigh as I usually do and when I pulled needle out I noticed a painful bump and bleed from where I infected. Within minutes I started feeling awful and it only got worse to the point I was scared to death. I never really experienced any thing like it to this point, dizziness, hot flash on back of neck, seeing stars, etc. Almost think I waited too long because when I was trying to put peanut butter on slice of wheat bread was having trouble with it but thankfully got it down and slowly over course of 2 hours felt much better and then went to bed. Woke up to a reading of 200 but corrected that with breakfast and insulin and now at 100. I hope this never happens again but surely it will at some point.

Share this post


Link to post
Share on other sites

I have always injections into subcutaneous fat. Stomach area, love handles and butt. No veins big enough in there.

macksvicky and NoraWI like this

Share this post


Link to post
Share on other sites